Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Semiclassical analysis for highly degenerate potentials

Authors: P. Álvarez-Caudevilla and J. López-Gómez
Journal: Proc. Amer. Math. Soc. 136 (2008), 665-675
MSC (2000): Primary 35B25, 35P15, 35J10, 31C12
Published electronically: November 2, 2007
MathSciNet review: 2358508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper characterizes the semi-classical limit of the fundamental energy,

$\displaystyle E(h):= \sigma_1[-h^2\Delta+a(x);\Omega], $

and ground state $ \psi_h$ of the Schrödinger operator $ -h^2\Delta+a$ in a bounded domain $ \Omega$, in the highly degenerate case when $ a\geq 0$ and $ a^{-1}(0)$ consists of two components, say $ \Omega_{0,1}$ and $ \Omega_{0,2}$. The main result establishes that

$\displaystyle \lim_{h\downarrow 0} \frac{E(h)}{h^2}= \min\left\{\sigma_1[-\Delta;\Omega_{0,i}], \; i=1,2\,\right\} $

and that $ \psi_h$ approximates in $ H_0^1(\Omega)$ the ground state of $ -\Delta$ in $ \Omega_{0,i}$ if

$\displaystyle \sigma_1[-\Delta;\Omega_{0,i}]< \sigma_1[-\Delta;\Omega_{0,j}],\qquad j \in \{1,2\}\setminus\{i\}. $

References [Enhancements On Off] (What's this?)

  • 1. H. Amann, Dual semigroups and second order linear elliptic boundary value problems, Israel J. Maths. 45 (1983), 225-254. MR 719122 (85i:35043)
  • 2. I. Babuska and R. Výborný, Continuous dependence of eigenvalues on the domain, Czech. Math. J. 15 (1965), 169-178. MR 0182799 (32:281)
  • 3. J. Bourgain, Eigenfunction bounds for compact manifolds with integrable geodesic flows, IHES preprint, 1993. MR 1208826 (94f:58127)
  • 4. M. G. Crandall and P. H. Rabinowitz, Bifurcation, perturbation from simple eigenvalues and linearized stability, Arch. Rat. Mech. Anal. 52 (1973), 161-180. MR 0341212 (49:5962)
  • 5. E. N. Dancer, Some remarks on classical problems and fine properties of Sobolev spaces, Diff. Int. Eqns. 9 (1996), 437-446. MR 1371700 (97e:35057)
  • 6. E. N. Dancer and J. López-Gómez, Semiclassical analysis of general second order elliptic operators on bounded domains, Trans. Amer. Math. Soc. 352 (2000), 3723-3742. MR 1694285 (2000m:35136)
  • 7. H. Donnelly, Bounds for the eigenfunctions of the Laplacian on Compact Riemann manifolds, J. Funct. Anal. 187 (2001), 247-261. MR 1867351 (2002k:58060)
  • 8. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer, Berlin, 2001. MR 1814364 (2001k:35004)
  • 9. P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity, Pitman Research Notes in Mathematics, Vol. 247, Logman Sci. Tech., Harlow, 1991. MR 1100011 (92h:35001)
  • 10. T. Kato, Superconvexity of the spectral radius and convexity of the spectral bound and the type, Math. Z. 180 (1982), 265-273. MR 661703 (84a:47049)
  • 11. T. Kato, Perturbation Theory for linear operators, Classics in Mathematics, Springer, Berlin, 1995. MR 1335452 (96a:47025)
  • 12. J. López-Gómez, On linear weighted boundary value problems, in Partial Differential Equations, Models in Physics and Biology (G. Lumer, S. Nicaise, B. W. Schulze, Eds.), pp. 188-203, Mathematical Research v. 82, Akademie Verlag, Berlin, 1994. MR 1322747 (96b:35154)
  • 13. J. López-Gómez, The maximum principle and the existence of principal eigenvalues for some linear weighted boundary value problems, J. Diff. Eqns. 127 (1996), 263-294. MR 1387266 (97b:35037)
  • 14. J. López-Gómez, Spectral Theory and Nonlinear Functional Analysis. Chapman & Hall / CRC. Research Notes in Mathematics 426. Boca Raton, 2001. MR 1823860 (2002c:47002)
  • 15. J. López-Gómez and M. Molina-Meyer, The maximum principle for cooperative weakly coupled elliptic systems and some applications, Diff. Int. Eqns. 7 (1994), 383-398. MR 1255895 (94k:35053)
  • 16. B. Simon, Semiclassical analysis of low lying eigenvalues, I. Non-degenerate minima: Asymptotic expansions, Ann. Inst. Henri Poincaré A XXXVIII (1983), 295-308. MR 708966 (85m:81040a)
  • 17. B. Simon, Semiclassical analysis of low lying eigenvalues, IV. The flea of the elephant, J. Funct. Anal. 63 (1985), 123-136. MR 795520 (87h:81045c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B25, 35P15, 35J10, 31C12

Retrieve articles in all journals with MSC (2000): 35B25, 35P15, 35J10, 31C12

Additional Information

P. Álvarez-Caudevilla
Affiliation: Departamento de Matemáticas, Universidad Católica de Ávila, Ávila, Spain

J. López-Gómez
Affiliation: Departamento de Matemática Aplicada, Universidad Complutense de Madrid, 28040-Madrid, Spain

Keywords: Fundamental energy, ground state, highly degenerate potentials, classical conjecture of B. Simon, compact Riemann manifolds.
Received by editor(s): January 19, 2007
Published electronically: November 2, 2007
Additional Notes: This work was partially supported by the Ministry of Education and Science of Spain under research grants REN2003–00707 and CGL2006-00524/BOS
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society